Q. Hello, i was thinking of seeing how i would do if i get off my medication, and just wondering how dangerous is this? in other words, is paranoid schizophrenia a progressive disorder, will it get continually get worse if i don’t take my medication?
A. I think it is very dangerous to stop taking your medication on your own. Research says that for people with schizophrenia, there is approximately a 99 percent chance for relapse once you stop taking your medication. You are almost guaranteed a relapse if you, without your psychiatrist’s help, stop taking your medication.
From my understanding of schizophrenia, the course of the disease usually follows a typical pattern. Episodes are more frequent and intense with younger afflicted individuals and as an individual ages, the disease episodes are not as frequent and intense. In a sense, psychotic episodes “level out” with age and for some, more of the negative symptoms (apathy, lack of emotion, etc.) set in. Even though these are typical disease patterns, everyone with schizophrenia is different and will have a unique illness course.
It is very common for people with schizophrenia to stop taking their medication. There are those who do not realize that they are ill, a group that constitutes 50 percent of the schizophrenia population. Then there are those with schizophrenia that take their medication, start to feel better and think maybe they can take a break or stop taking the medication. Often people think that since they have not had an episode for some time, and that they are feeling better, maybe the disease went away and medication is no longer needed. When the medication is stopped, the majority of the time, the illness returns within two years.
I would advise you not to stop taking your medication on your own. I would encourage you to talk this over with your doctor. I realize that your medication may be unpleasant and not easy to take. Maybe your doctor can decrease your medication. If you do decide to stop your medication, do it only under the supervision of your doctor. Please keep me updated and write again if you have any more questions.